California, 2017

Flash Flood and Damaging Winds in California, August 3, 2017

August 3, 2017 · NWS PSR · 3 events in 1 county or zone

Scattered monsoon thunderstorms developed during the afternoon and evening hours across portions of Imperial County on August 3rd and is typical with monsoon storms, they produced gusty and damaging outflow winds along with locally heavy rainfall. For example, during the late afternoon, thunderstorms moved across the western portion of the Imperial Valley, near the town of Seeley, and they…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered monsoon thunderstorms developed during the afternoon and evening hours across portions of Imperial County on August 3rd and is typical with monsoon storms, they produced gusty and damaging outflow winds along with locally heavy rainfall. For example, during the late afternoon, thunderstorms moved across the western portion of the Imperial Valley, near the town of Seeley, and they generated gusty winds over 60 mph that downed as many as 40 power poles along Drew Road. The poles were downed to the south of Interstate 8. Later, during the evening hours, thunderstorms with intense rainfall led to flash flooding along highway 78, about 15 miles northeast of Glamis and across the far eastern portion of Imperial County. The flooding caused significant debris to wash across the highway presenting a serious hazard to motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 2:29 PM PST, 3 minutes earlier.

Area forecast discussion, Aug 3, 2:29 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
329 PM MST Thu Aug 3 2017

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

A very active morning and afternoon across our CWA as
thunderstorms are being observed from SE California and through
most of Arizona. The 12Z sounding from this morning shows about
two inches of PW over Phoenix with about 1000 J/kg of mix layer
CAPE and 1500 J/kg of surface based CAPE.

Looking at water vapor imagery, a shortwave is clearly seen
pushing northward through AZ and Southern CA. Behind this, drier
air is slowing filtering into the upper levels of the atmosphere
but near the surface, we still remain quite moist. Dew points in
the lower deserts remain in the mid to upper 60s with temperatures
in the lower 100s. Combined this with the passing shortwave, an
abundant amount of convection is being observed creating a chaotic
forecast. With PWs near 2.0 inches, very heavy rain is being
observed with most cells and we have already seen flash flooding
on highway 95 just north of Quartzsite and in Joshua Tree
National Park. We expect these rain loaded storms to continue into
at least the early evening as drier air is very slow to work its
way in.

Winds aloft will gradually turn west and continue to dry us out
through the weekend. GEFS advertises PWs dropping from nearly 2.0
inches right now, to maybe even below 0.8 inches by Sunday
afternoon. This will actively reduce storm chances each day with
virtually dry conditions by Saturday. However, models do indicate
showers could persist in elevated portions of eastern Gila County
on Sunday. Beyond this, dry conditions look to stick around through
at least the middle of next week as dry westerly flow dominates
our weather pattern.

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 3, 2:06 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM MST THU AUG 3 2017

AZZ534-538-032245-
Aguila Valley AZ-Tonopah Desert AZ-
306 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...

At 305 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Gladden, or 21 miles northwest of Tonopah, moving
northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County
but may produce heavy rainfall.

LAT...LON 3358 11319 3371 11334 3392 11317 3373 11294
TIME...MOT...LOC 2205Z 224DEG 6KT 3370 11321

AD
Special weather statement, Aug 3, 2:15 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST THU AUG 3 2017

AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
315 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 315 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or near New River, moving north at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
New River.

LAT...LON 3403 11197 3391 11205 3395 11221 3397 11221
      3405 11215
TIME...MOT...LOC 2215Z 192DEG 6KT 3400 11210

AD
Special weather statement, Aug 3, 2:18 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
318 PM MST THU AUG 3 2017

AZZ538-032245-
Tonopah Desert AZ-
318 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonopah, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tonopah, Wintersburg and Interstate 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3336 11291 3345 11311 3370 11300 3356 11270
TIME...MOT...LOC 2217Z 212DEG 8KT 3351 11294

AD
Special weather statement, Aug 3, 2:25 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
325 PM MST THU AUG 3 2017

AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
325 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
New River, Cave Creek and Seven Springs.

LAT...LON 3403 11204 3403 11196 3394 11182 3379 11202
      3391 11219 3404 11212
TIME...MOT...LOC 2225Z 217DEG 5KT 3392 11206

AD
Special weather statement, Aug 3, 2:28 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
328 PM MST THU AUG 3 2017

AZZ531-532-536-CAZ569-032315-
Gila River Valley AZ-Kofa AZ-Yuma AZ-Palo Verde Valley CA-
328 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND EAST CENTRAL IMPERIAL COUNTIES UNTIL 415 PM MST/415
PM PDT/...

At 328 PM MST/328 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11452 3282 11450 3284 11454 3295 11461
      3319 11434 3290 11413 3279 11451
TIME...MOT...LOC 2228Z 240DEG 11KT 3291 11448

Hernandez
Special weather statement, Aug 3, 2:32 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST THU AUG 3 2017

AZZ532-535-536-032315-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
332 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 415 PM
MST...

At 332 PM MST, Doppler radar was tracking a strong thunderstorm over
Ligurta, or 8 miles east of Fortuna Foothills, moving northeast at 5
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fortuna Foothills, Wellton and Ligurta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 11429 3259 11442 3287 11425 3266 11401
TIME...MOT...LOC 2232Z 234DEG 6KT 3265 11427

Hernandez

The radar

The Yuma radar (KYUX), 101 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
August 3, 2:32 PM PST
Where
Imperial County, 2.15 mi SSW of Seeley
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.770, -115.690

Scattered thunderstorms developed during the afternoon hours across the western portions of the Imperial Valley and some of the stronger storms produced gusty and damaging outflow winds near the town of Seeley. According to the California Highway Patrol, at 1432PST gusty winds estimated to be at least 60 mph in strength blew down a number of power poles into the road near the intersection of Kramar and Drew Roads, to the south of Seeley and just south of Interstate 8. In addition, power lines were reported to be downed and lying in the road along with the power poles. No injuries were reported as a result of the downed power poles.

Thunderstorm Wind, Imperial

When
August 3, 3:00 PM PST
Where
Imperial County, 3.5 mi S of Seeley
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.750, -115.690

Scattered thunderstorms developed across the western portion of the Imperial Valley during the afternoon hours on August 3rd and some of the stronger storms produced gusty and damaging outflow winds. According to a local emergency manager, at 1500PST gusty winds estimated to be as high as 60 mph downed about 40 power poles in the vicinity of the intersection of Drew and Diehl Roads. The power poles were downed about 3 miles southwest of Seeley and south of Interstate 8 and they covered about one and one half mile of roadway.

Flash Flood, Imperial

When
August 3, 5:30 PM PST to 7:00 PM PST
Where
Imperial County, 15.26 mi NW of Picacho to 17.06 mi NNW of Cactus
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.188, -114.791

Scattered thunderstorms developed across the far eastern portion of Imperial County during the late afternoon hours and some of the stronger storms produced locally heavy rains with peak rain rates in excess of one inch per hour. The intense rains led to an episode of flash flooding along highway 78, to the northeast of the town of Glamis. According to the California Highway Patrol and the El Centro Comms Center, heavy rains 15 miles northeast of Glamis caused significant mud, rocks and debris to wash across the highway and this occurred around 1833PST. A Flash Flood Warning was in effect at the time of the flooding; fortunately no accidents or injuries were reported due to the dangerous debris in the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714531, 714530, 714532.